MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. THUNDERBEAT 5 MM, 45 CM, FRONT-ACTUATED GRIP TYPE S; ULTRASONIC SURGICAL DEVICE

AOMORI OLYMPUS CO., LTD. THUNDERBEAT 5 MM, 45 CM, FRONT-ACTUATED GRIP TYPE S; ULTRASONIC SURGICAL DEVICE
Model Number TB-0545FCS
Medical Device Problem Codes Break (1069); Detachment of Device or Device Component (2907); Thickening of Material (4056)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/12/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device was returned and the evaluation is ongoing.Should additional relevant information become available, a supplemental report will be submitted.
 
Event or Problem Description
It was reported, the thunderbeat coagulates without cutting, and after it warms up, it breaks after 20 minutes.The issue caused an additional 25-minute procedural time.The issue occurred during an unknown therapeutic procedure.There were no reports of patient harm.
 
Event or Problem Description
It was reported, the probe tip fell into the patient's body and was removed during a digestive sleeve surgery.Increased vigilance and monitoring due to the device heating up the first few minutes of use and device replacement resulted to 25 minutes extension of the procedure.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information received through follow-up, correction to the initial medwatch for information inadvertently left out (a2, e2, e3, d8), correction to incorrect date entered in d9, and to provide updates (b1, b2, b5, h1, and h6).
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation and device evaluation.Additionally, to provide an update to fields h3 and h4.The device was evaluated by olympus, and the breakage of the probe was not confirmed.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation and past investigation results, it is likely the probe was broken occurred due to contact with a surgical instrument or the non-insulated area of grasping section.The detailed mechanisms are shown below.1.During output in seal & cut mode, the probe came in contact with hard tissue, metal or a surgical instrument.Consequently, a scratch was made on the probe.2.The probe received an output load in seal & cut mode or received a load when grasping tissue.As a result, the probe cracked from the scratch.3.The probe broke when added load.1.The distal end of the tissue pad was worn away because ¿seal & cut¿ output was activated while grasping nothing (including the case the user kept activating after cutting tissue).2.The tissue pad was worn away, causing the non-insulated of the grasping section to touch the probe.3.¿seal & cut¿ output was activated under this situation, then the scratches indicating that the probe and grasping section were in contact with each other were made.4.The probe received an output load in seal & cut mode or received a load when grasping tissue.As a result, the probe cracked from the scratch.5.The probe broke when added load.However, a specific root cause of the reported event could not be determined.The event can be detected/prevented by following the instructions for use which state: "treatment of hard or thick tissue in the seal & cut mode may result in failure to cut/coagulate because of the overload imposed on the probe tip." "when cutting and vessel sealing is performed in seal & cut mode, apply light tension on the tissue so that users can confirm it is transected.Also, stop activation immediately after tissue is transected.Otherwise, the grasping section, the tissue pad, or the probe tip may break and fall off, and partial separating of the tissue pad may occur due to a local increase of temperature caused by the friction between tissue pad and the probe tip during activation." "when a body fluid or tissue is present on the grasping section, probe tip or shaft surface during the procedure, immediately remove it by immersing the grasping section and probe tip in saline or wiping with sterile gauze.Otherwise, the performance may be degraded.To avoid the load increasing around the distal end of the grasping section in order not to become hard to open or close, try to keep a clean grasping section during treatment by users.Otherwise vibration failure or other issues may occur." "when treating a blood vessel and/or tissue, squeeze the control handle firmly until the control handle touches the grip handle to stop.Otherwise, incomplete sealing may cause bleeding." "do not activate output in seal & cut mode while the grasping section is closed without contacting tissue or vessel, or ensuring that tissue is transected.Otherwise, a local increase of the temperature due to a friction between the probe tip and the grasping section may result in various forms of damage in the probe tip and/or the tissue pad, such as premature wear, breakage, deformation, and/or falling off inside the body cavity and/or partial separating." "when cutting and vessel sealing is performed in seal & cut mode, apply light tension on the tissue so that users can confirm it is transected.Also, stop activation immediately after tissue is transected.Otherwise, the grasping section, the tissue pad, or the probe tip may break and fall off, and partial separating of the tissue pad may occur due to a local increase of temperature caused by the friction between tissue pad and the probe tip during activation." "the thunderbeat instrument should be used for soft tissue.Do not activate output while grasping hard tissue such as bone or highly calcified tissue, or hard objects such as metal clips, stapler, or other instruments (e.G., uterine manipulator, forceps, and others).Otherwise, it may cause the probe tip to be scratched or come into direct contact with the metal area of the grasping section as the heat generated by the friction between the hard object and the probe tip could cause wear/deforming/splitting/protruding/partial separating of the tissue pad.In turn, the probe may break before displaying an error window or generating an alarm tone." "do not grasp or let the probe tip contact hard objects such as metal clips, stapler, or other instruments (e.G., uterine manipulator).Also, be careful to avoid contacting the probe tip with those accidentally.Particularly during activation, a scratch on the probe tip could occur due to ultrasonic vibration, which leads the probe tip to break and fall off into the body cavity.In addition, the high-frequency (rf bipolar) current flows through the metal and generates spark discharge, which may cause burns and decrease functionalities." olympus will continue to monitor field performance for this device.

Brand Name
THUNDERBEAT 5 MM, 45 CM, FRONT-ACTUATED GRIP TYPE S
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key18882740
Report Number9614641-2024-00640
Device Sequence Number12660104
Product Code GEI
UDI-Device Identifier04953170383526
UDI-Public04953170383526
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K211838
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility
Initial Reporter Occupation Pharmacist
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/19/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTB-0545FCS
Device Lot NumberKR373692
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/28/2024
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/18/2024
Supplement Date Received by Manufacturer03/20/2024
06/11/2024
Initial Report FDA Received Date03/11/2024
Supplement Report FDA Received Date03/25/2024
06/19/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/14/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age32 YR
Patient SexUnknown